Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 293, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2020, 7:49 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 7:49 PM CDT (00:49 UTC)
- Expired
- Aug 23, 2020, 8:16 PM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2348 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
910
WUUS53 KFGF 240049
SVRFGF
MNC167-NDC077-240130-
/O.NEW.KFGF.SV.W.0293.200824T0049Z-200824T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
749 PM CDT Sun Aug 23 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilkin County in west central Minnesota...
Southeastern Richland County in southeastern North Dakota...
* Until 830 PM CDT.
* At 749 PM CDT, a severe thunderstorm was located over Sonora, or 17
miles southwest of Wahpeton, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Sonora around 750 PM CDT.
Lamars around 810 PM CDT.
Fairmount around 815 PM CDT.
Blackmer around 820 PM CDT.
Tenney around 830 PM CDT.
This includes Interstate 29 between mile markers 2 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4598 9690 4615 9683 4609 9632 4602 9635
4602 9657 4593 9656 4593 9676
TIME...MOT...LOC 0049Z 287DEG 15KT 4605 9677
HAIL...1.00IN
WIND...<50MPH
$$
Hopkins1 follow-up statement
146
WWUS53 KFGF 240116
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
816 PM CDT Sun Aug 23 2020
MNC167-NDC077-240126-
/O.CAN.KFGF.SV.W.0293.000000T0000Z-200824T0130Z/
Wilkin MN-Richland ND-
816 PM CDT Sun Aug 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4598 9690 4615 9683 4609 9632 4602 9635
4602 9657 4593 9656 4593 9676
TIME...MOT...LOC 0114Z 287DEG 15KT 4602 9661
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:48 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 23, 6:48 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Grand Forks ND 648 PM CDT Sun Aug 23 2020 .UPDATE... Issued at 647 PM CDT Sun Aug 23 2020 Thunderstorms flared up along the North and South Dakota border south of Jamestown around 5 pm, dropping some very large hail. The SPC mesoanalysis page shows that MLCAPE values really taper off northward of this area, where cloud cover held down temperatures today. There was a small area across far southeast North Dakota into the adjacent area of west central Minnesota that did manage to heat out today. So thus far, the storms have been trying to dive southward, but a few have tried to move northward. One in the Bismarck FA just to the west of Sargent County (ND) remains severe, and may move into western Sargent County shortly. High resolution models continue to show the potential for more storms to get going by around 02Z along the Interstate 94 corridor in southeast ND. These would be elevated storms associated with the low level jet. Just not convinced on this potential yet, so will have to continue to monitor trends through the evening. && .SHORT TERM...(This evening through Monday night) Issued at 328 PM CDT Sun Aug 23 2020 Short range convective models continue to do a poorer than usual job. They didnt capture this mid level wave well which is spreading showers and a few t-storms east into the mid Red River valley and Fargo area with also some mid level showers and t-storms up close to the Manitoba border near Bottineau and Dunseith. Strongest cells, though non severe, have been anchored NW of Jamestown to east of Garrison. These mid level showers and t-storms will likely progress east thru early evening. Main question for tonight is development and intensity of t-storms that is expected to form on the north edge/gradient of 850 moisture/warm advection. SPC mesoanalysis shows this area developing now in far NW SD with forecast for this max of 850 moisture to spread east along the ND/SD border thru 01z and also an increase in 850 mb south winds to 30 kts. So idea is still for a second convection area to develop near I-94 this evening. Risk is large hail, but brief damaging wind gusts psbl. Also indications are a narrow but heavy rain zone may develop as storms keep developing on north edge of 850 moisture. Will continue to highlight both in graphics. This activity will lessen late and move out of west central MN Monday....though some data suggests low chances continue in west central MN thru Monday evening. .LONG TERM...(Tuesday through Sunday) Issued at 328 PM CDT Sun Aug 23 2020 The primary impacts headlining the extended forecast at this time are the periodic thunderstorm chances as shortwave pulses traverse the region and the gradual cooling trend as the forecast period moves into the weekend. Tuesday night into Wednesday, Thursday night into Friday, and Saturday night into Sunday are producing the most pronounced signals for isolated thunderstorm activity at this time and will continue to be monitored for exact timing and severity. Ensemble guidance is in agreement that the ridge centered over the Four Corners region will continue to persist through the middle of the week with weakening of the ridge becoming more noticeable around Thursday. As a result, high temperatures look to stay in the 80s through Thursday. Once the ridge begins to break down and the shortwave passes through the area on Thursday evening, high temperatures will only rebound back into the 70s with overnight lows breaking into the 50s from Friday on into the weekend. Shortwave pulses embedded in the upper level zonal flow will keep the chance for periodic thunderstorms throughout the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 647 PM CDT Sun Aug 23 2020 The biggest challenge for the TAFs is the thunder potential tonight. Most of the TAFs will see some virga or high based showers this evening. The main question is what happens in the 02Z and after time frame. Models show additional development along the Interstate 94 corridor along and west of KFAR then. If these form (and did throw that potential into the KFAR TAF) they would last into the mid to late evening. There is also a potential they may not. Otherwise think there may be some fog around again by Monday morning, especially at KTVF and KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Riddle LONG TERM...Rick AVIATION...Godon
Hazardous weather outlook, Aug 23, 3:51 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 PM CDT Sun Aug 23 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-242100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 351 PM CDT Sun Aug 23 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible tonight, with highest chances near Interstate 94. Large hail is the main threat with also the threat for localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms once again possible late Tuesday with a risk of an isolated severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 23, 6:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FUNNEL CLOUD 4 NE PARKERS PRAIRIE 46.19N 95.27W
08/21/2020 Otter Tail MN TRAINED SPOTTER
A FUNNEL CLOUD TRACKED ACROSS THE NORTHEAST CORNER OF
PARKERS PRAIRIE TOWNSHIP BETWEEN 756 AND 800 PM CDT.
SPOTTERS LOCATED 2 E ALMORA AND 1 NE PARKERS PRAIRIE
POSTED REPORTS AND PHOTOS VIA SOCIAL MEDIA.
&&
GGUSTSpecial weather statement, Aug 23, 7:23 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
723 PM CDT Sun Aug 23 2020
NDZ053-240100-
Richland-
723 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND COUNTY...
At 722 PM CDT, a strong thunderstorm was located over Hankinson, or
18 miles southwest of Wahpeton, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hankinson, Fairmount, Mantador, Great Bend, Lamars, Blackmer and
Sonora.
This includes Interstate 29 between mile markers 3 and 16.
LAT...LON 4601 9704 4619 9698 4615 9661 4593 9657
4593 9659
TIME...MOT...LOC 0022Z 282DEG 36KT 4609 9690
HopkinsThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:23 PM CDT | Special Weather Statement | FGF | Richland | 37 min |
| Aug 23, 8:37 PM CDT | Special Weather Statement | FGF | Barnes | 53 min |
| Aug 23, 8:52 PM CDT | Special Weather Statement | FGF | Barnes | 38 min |
| Aug 23, 9:24 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 36 min |
| Aug 23, 10:41 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 23 min |
| Aug 23, 11:28 PM CDT | Special Weather Statement | FGF | Sargent | 47 min |
| Aug 24, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 58 min |
| Aug 24, 12:21 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 24 min |
| Aug 24, 12:30 AM CDT | Special Weather Statement | FGF | Richland | 30 min |
| Aug 24, 1:05 AM CDT | Special Weather Statement | FGF | Richland | 25 min |
| Aug 24, 2:34 AM CDT | Special Weather Statement | FGF | Barnes | 26 min |
| Aug 24, 3:04 AM CDT | Special Weather Statement | FGF | Ransom | 26 min |
| Aug 24, 3:31 AM CDT | Special Weather Statement | FGF | Ransom, Richland | 44 min |
| Aug 24, 3:39 AM CDT | Severe Thunderstorm Warning | FGF | Ransom | 36 min |
| Aug 24, 4:07 AM CDT | Special Weather Statement | FGF | Ransom | 53 min |
| Aug 24, 4:14 AM CDT | Special Weather Statement | FGF | Richland | 31 min |
| Aug 24, 1:48 AM CDT | Special Weather Statement | FGF | Grant | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.